Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Columbia, SC

July 3, 2018Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2018, 4:59 PM EDT for Burke County, Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 4:59 PM EDT (20:59 UTC)
Expired
Jul 3, 2018, 5:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:00 PM EDTTSTM WND DMG1 Sw Waynesboro, GATREE DOWN ON HOUSE ON PARK DRIVE IN WAYNESBORO.
Jul 3, 5:00 PM EDTTSTM WND DMG1 W Waynesboro, GATREE DOWN ON HOUSE ON PECAN GROVE DRIVE IN WAYNESBORO.
Jul 3, 5:03 PM EDTTSTM WND DMG3 Wsw Waynesboro, GATREE DOWN ON HOUSE ON HIGHWAY 24 JUST OUTSIDE THE WAYNESBORO CITY LIMITS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS52 KCAE 032059
SVRCAE
GAC033-032145-
/O.NEW.KCAE.SV.W.0124.180703T2059Z-180703T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
459 PM EDT TUE JUL 3 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Western Burke County in east central Georgia...

* Until 545 PM EDT.

* At 459 PM EDT, a severe thunderstorm was located over Waynesboro,
  moving southwest at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Midville and Vidette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
      3321 8202 3314 8184 3302 8190 3292 8199
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2059Z 038DEG 26KT 3309 8204 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
3 follow-up statements
322 
WWUS52 KCAE 032117
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
517 PM EDT TUE JUL 3 2018

GAC033-032145-
/O.CON.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
517 PM EDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...

At 517 PM EDT, a severe thunderstorm was located 9 miles southwest of
Waynesboro, moving southwest at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro, Midville and Vidette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
      3316 8212 3315 8205 3305 8191 3302 8190
      3292 8199 3292 8208 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2117Z 040DEG 25KT 3300 8214 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
178 
WWUS52 KCAE 032129
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
529 PM EDT TUE JUL 3 2018

GAC033-032145-
/O.CON.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
529 PM EDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...

At 529 PM EDT, a severe thunderstorm was located 10 miles north of
Midville, or 14 miles southwest of Waynesboro, moving southwest at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Midville and Vidette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
      3312 8220 3294 8197 3292 8199 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2129Z 042DEG 24KT 3297 8221 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
903 
WWUS52 KCAE 032139
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
539 PM EDT TUE JUL 3 2018

GAC033-032149-
/O.EXP.KCAE.SV.W.0124.000000T0000Z-180703T2145Z/
Burke GA-
539 PM EDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY WILL
EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3283 8231 3293 8227 3303 8229 3309 8228
      3312 8220 3294 8197 3292 8199 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2139Z 038DEG 26KT 3293 8225 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 2:48 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Tue Jul 3 2018

.SYNOPSIS...
High pressure centered off the Mid-Atlantic Coast will direct an
onshore flow into the forecast area through Friday. There will
be increased moisture in the forecast area Wednesday and
Thursday associated with a trough. There also will be increased
moisture because of a cold front moving into the region over
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Moisture in an onshore flow plus a developing surface trough
should help support thunderstorms this afternoon into tonight.
There should also be some cooling aloft ahead of a weak mid-
level shortwave trough pushing inland from the coast. Still
moisture should remain somewhat shallow and expect h7
temperatures only lowering to about 9 C per the last RAP. We
have forecasted chance pops. Coverage may be greatest in the
south section late this afternoon associated with the seabreeze
front and slightly lower mid-level temperatures. Moderate
instability associated with strong diurnal heating plus some
dry air in the mid levels aiding downdrafts indicates near
severe thunderstorm wind gusts are possible. The thunderstorm
chance should diminish tonight with the loss of heating. The
temperature guidance was close. Expect peak heat index values
near 105 this afternoon.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The upper level pattern on Wednesday and Thursday will feature
an upper high to our north and upper low to our south gradually
shifting westward promoting easterly 500 mb flow into the
forecast area. At the surface, there will be weak inverted
troughing promoting an onshore flow. The threat for organized
severe weather both days appears minimal given weak to moderate
instability and weak shear, but an isolated severe threat is
possible. Locally heavy downpours will also be possible given
PWAT values around 1.8 inches. High temperatures on Wednesday
and Thursday will generally be in the lower to middle 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A fairly average summer day is on tap for Friday with near
normal temperatures and scattered diurnal thunderstorms
expected. A cold front will move into the forecast area from
the northwest on Saturday bringing increased chances of showers
and thunderstorms. The front will be near the southern vicinity
of the forecast area on Sunday with high pressure ridging into
the area north from the front. The front will become more
diffuse early next week while surface high pressure ridges into
the area. The most favorable area for showers and thunderstorms
Sunday and Monday will be in the southern portion of the area
closer to the frontal boundary. High temperatures will be near
normal Saturday and will drop below normal on Sunday in the wake
of the front. Temperatures will moderate back to near normal
early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected outside of scattered diurnal
thunderstorms.

Moisture in an onshore flow plus a developing surface trough
should help support thunderstorms this afternoon into tonight.
There should also be some cooling aloft ahead of a weak mid-
level shortwave trough pushing inland from the coast. Still
moisture should remain somewhat shallow and expect h7
temperatures only lowering to about 9 C per the last RAP. Expect
scattered thunderstorms with the chance too low to include in
the terminal forecasts at this this. Moderate instability
associated with strong diurnal heating plus some dry air in the
mid levels aiding downdrafts indicates near severe thunderstorm
wind gusts are possible with any thunderstorms.

Low-level moisture in an onshore flow combined with nocturnal
cooling may result in stratus and fog late tonight. However,
deep moisture should limit net radiational cooling and expect
some wind so there is uncertainty. There was consistency with
most of the guidance maintaining VFR conditions so we forecasted
just scattered stratocumulus around 800 feet during the early
morning hours.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and stratus with diurnal thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 3, 5:13 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
513 AM EDT Tue Jul 3 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
513 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Scattered showers and thunderstorms are expected this afternoon and
evening, but the severe threat is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 2:59 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
259 PM EDT TUE JUL 3 2018

GAZ064-065-SCZ025-030-031945-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
259 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern Columbia...west central Aiken and south central
Edgefield Counties Until 345 PM EDT....

At 257 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms in parts of Aiken County and southern Edgefield
County moving southeastward near 25 mph and toward Richmond and
Columbia County.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Gloverville,
Burnettown and Murphys Estates.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 13.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3370 8189 3351 8168 3327 8209 3352 8227
TIME...MOT...LOC 1857Z 053DEG 10KT 3350 8181
Special weather statement, Jul 3, 3:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT TUE JUL 3 2018

SCZ026-027-030-032000-
Lexington SC-Aiken SC-Saluda SC-
323 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of central Lexington...
northeastern Aiken and southeastern Saluda Counties Until 400 PM
EDT....

At 322 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving west at 35 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Batesburg, Red Bank, Oak Grove,
Batesburg-Leesville, South Congaree, Pine Ridge, Gaston, Ridge
Spring, Leesville, Pelion, Gilbert, Summit and Monetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 26
and 60.

LAT...LON 3393 8170 3404 8118 3382 8108 3361 8160
      3381 8166 3382 8166
TIME...MOT...LOC 1922Z 069DEG 32KT 3387 8126
Special weather statement, Jul 3, 4:30 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT TUE JUL 3 2018

SCZ020-026-027-032100-
Lexington SC-Newberry SC-Saluda SC-
430 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and east central Saluda Counties
Until 500 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 429 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Irmo, moving southwest at 25
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lexington, Chapin, Little Mountain and Lake Murray Of Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 85 and 92.

LAT...LON 3417 8130 3415 8131 3414 8131 3410 8127
      3410 8122 3402 8121 3394 8134 3406 8161
      3419 8152 3424 8138
TIME...MOT...LOC 2029Z 041DEG 22KT 3413 8136

CJR
Special weather statement, Jul 3, 4:48 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT TUE JUL 3 2018

GAZ077-032130-
Burke GA-
448 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 530 PM EDT....

At 448 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving southwest at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Waynesboro, Hephzibah and Vidette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3293 8215 3307 8229 3316 8227 3324 8210
      3323 8208 3324 8206 3323 8203 3323 8198
      3324 8195 3316 8184 3294 8189 3292 8196
      3291 8208
TIME...MOT...LOC 2048Z 039DEG 26KT 3317 8199

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:59 PM EDTSpecial Weather StatementCAERichmond46 min
Jul 3, 4:48 PM EDTSpecial Weather StatementCAEBurke42 min
Jul 3, 5:12 PM EDTSpecial Weather StatementCAEMcDuffie18 min
Jul 3, 5:38 PM EDTSpecial Weather StatementCAELincoln52 min
Jul 3, 7:05 PM EDTSpecial Weather StatementCAERichmond40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.